Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 17, 2022, 5:49 PM EDT for 5 counties in Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2022, 5:49 PM EDT (21:49 UTC)
- Expired
- Jul 17, 2022, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Delaware County, IN, Hamilton County, IN, Henry County, IN, Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:00 PM EDT | FLASH FLOOD | Muncie, IN | MULTIPLE ROAD CLOSURES ACROSS THE COUNTY DUE TO HIGH WATER FROM HEAVY RAIN AND FLASH FLOODS. SEVERAL REPORTS OF STALLED CARS WITH A FEW NEEDING ASSISTANCE OR RESCUE. |
| Jul 17, 7:43 PM EDT | HEAVY RAIN 8.49 | 6 Wsw Frankton, IN | 8.49 INCHES OF RAIN SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
353
WGUS53 KIND 172149
FFWIND
INC035-057-065-095-159-180100-
/O.NEW.KIND.FF.W.0006.220717T2149Z-220718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
549 PM EDT Sun Jul 17 2022
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northeastern Hamilton County in central Indiana...
Central Madison County in central Indiana...
Southeastern Tipton County in central Indiana...
Southern Delaware County in east central Indiana...
Northwestern Henry County in east central Indiana...
* Until 900 PM EDT.
* At 549 PM EDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 3 and 6.5 inches of rain have
fallen. Additional rainfall amounts of 1 to 3 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Muncie, Anderson, Noblesville, Alexandria, Yorktown, Cicero,
Chesterfield, Lapel, Edgewood, Frankton, Arcadia, Daleville,
Selma, Atlanta, Country Club Heights, Woodlawn Heights, River
Forest, Ball State University and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4005 8606 4021 8605 4023 8585 4025 8555
4024 8522 4023 8522 4022 8522 4019 8522
4018 8522 4016 8522 4014 8522 4012 8522
4007 8522
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KH1 follow-up statement
442
WGUS73 KIND 180056
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
856 PM EDT Sun Jul 17 2022
INC035-057-065-095-159-180106-
/O.EXP.KIND.FF.W.0006.000000T0000Z-220718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware IN-Hamilton IN-Henry IN-Madison IN-Tipton IN-
856 PM EDT Sun Jul 17 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR
NORTHEASTERN HAMILTON, CENTRAL MADISON, SOUTHEASTERN TIPTON,
SOUTHERN DELAWARE AND NORTHWESTERN HENRY COUNTIES...
The heavy rain has ended. Flooding in low lying areas will continue
to pose a threat where an areal flood warning remains in effect.
Please continue to stay out of flood waters and heed remaining road
closures.
LAT...LON 4005 8606 4021 8605 4023 8585 4025 8555
4024 8522 4023 8522 4022 8522 4019 8522
4018 8522 4016 8522 4014 8522 4012 8522
4007 8522
$$
KHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:24 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 17, 5:24 PM EDT, 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 524 PM EDT Sun Jul 17 2022 .Forecast Update... Issued at 524 PM EDT Sun Jul 17 2022 Sent an update to refine precipitation probabilities and timing based on radar trends. MRMS FLASH CREST unit streamflow and reports shows overland flooding is likely ongoing across a large portion of Madison and Delaware counties. This was associated with a mesoscale band of heavy rainfall that resulted in 2+ inch/hr rates, and totals approaching 5 inches. This mesoscale band has shifted and weakened slightly, but additional moderate to heavy rain should continue flooding and flash flooding across this area. Localized significant flooding may be ongoing given the amounts. The other area we will need to watch closely will be our far southern counties where anomalous moisture, significant warm cloud depth, and potential training of heavier rain elements may occur. && .Short Term...(This evening through Monday night) Issued at 255 PM EDT Sun Jul 17 2022 Widespread showers and isolated thunderstorms are ongoing across central Indiana as a surface low associated with an upper trough moves through. Current surface analysis shows the surface low is centered over northern Indiana. Rain chances will begin tapering off this evening and overnight as the low moves into Ohio. Forecast soundings suggest weak instability and less than 20kts of 0- 6km bulk shear is present across the area. This along with poor lapse rates will likely inhibit organized thunderstorms. While the thunder potential has decreased, widespread showers with some embedded thunder should continue into tonight. An isolated strong thunderstorm is possible across far southern counties this evening as the LLJ strengthens. The flood threat remains across Central Indiana with the greatest threat south of I-70. High freezing levels, moist adiabatic lapse rates, and deep moisture may lead to high rainfall rates in some storms this evening. The potential for training storms along with high rainfall rates could lead to localized flooding. Upper level forcing will begin to move east of the region overnight, helping to taper rain chances. A few showers may linger into Monday morning as a sluggish cold front associated with the low takes its sweet time exiting the region. Dry air filtering in aloft should help to clear out clouds through the day Monday. The weak front will only lower surface dewpoints into the upper 60s. Lingering surface moisture in association with expected daytime heating keeps an isolated shower or thunderstorm chance for Monday. For the most part, expect a dry and sunny start to the work week. Look for highs in the low to mid 80s tomorrow with northwest flow aloft keeping limiting diurnal heating. Lows will be in the upper 60s as surface moisture limits overnight cooling. && .Long Term...(Tuesday through Sunday) Issued at 255 PM EDT Sun Jul 17 2022 - Rain chances Tuesday Night and Wednesday - More rain chances Sunday Tuesday through Wednesday... Models depict NW flow in place aloft across Indiana on Tuesday as strong high pressure aloft will be found across the American Southwest. A short wave within this flow will approach Indiana on Tuesday before passing across the Great Lakes on Tuesday Night and Wednesday. Best forcing with this feature looks to remain well north of Central Indiana, but an associated cold front will still pass across Central Indiana on Tuesday Night and early Wednesday. Given the expected warm and humid air mass across the area, showers and thunderstorms cannot be ruled out. Thursday through Saturday... Mainly dry and warm weather will be expected for the end of the work week and the start of the weekend. Models show a continued NW flow in place aloft spilling from the northern plains to the Ohio Valley. Little in the way of forcing is expected to pass within the flow during this time. Surface high pressure is suggested to push across Indiana on Thursday before exiting to the east on Friday and Saturday. Southerly surface flow will develop by this time, allowing for warmer and more humid air to push into the Ohio valley. Thus will try to trend toward a dry and warmer forecast. Models may try to include some diurnal convection as a more humid air mass will be arriving, but confidence in that at this time is low. Sunday... A second short wave during this period is expected to push to the upper midwest. An associated surface low over the plains will be approaching Central Indiana and a lingering frontal boundary will be lingering in the area. Given the possible forcing along with the warm and humid air mass in place chances for showers and thunderstorms appear worthy. && .Aviation...(18Z TAF Issuance) Issued at 1250 PM EDT Sun Jul 17 2022 IMPACTS: - MVFR Conditions with brief IFR conditions possible this afternoon. - IFR Conditions possible overnight. - A return to VFR by mid-day Monday. Discussion: Radar shows area of rain showers over Central Indiana and upstream over Central Illinois and SE Missouri. This precipitation is associated with a short wave pushing across our region today and this evening before it is poised to exit overnight. Forecast soundings across Central Indiana ahead of the short wave show a saturated column with high pwats. HRRR suggests precip will advect across the TAF sites through the afternoon. Instability appears to be limited this afternoon as clouds and showers in the area will limit heating. However isolated rumbles of thunder cannot be ruled out. Thus will use VCTS for thunder mention expect at BMG where thunder seems most probable. As the short wave departs tonight a weak cool front is expected to sag southward across the TAF sites. Forecast soundings dry out and any precipitation will come to an end. However lingering moisture and light winds may lead to diurnal fog formation and will include more IFR Conditions for low Cigs and fog potential at diurnal minimums. As heating and mixing resumes on Monday...a return to VFR will be expected. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...BRB Short Term...Melo Long Term...Puma Aviation...Puma
Hazardous weather outlook, Jul 17, 4:09 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 409 PM EDT Sun Jul 17 2022 INZ021-028>031-035>049-051>057-060>065-067>072-182015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 409 PM EDT Sun Jul 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Scattered thunderstorms are expected at times into tonight. An isolated strong storm or two cannot be ruled out with strong gusty winds and small hail. Heavy rain and localized flooding will also be threats, with lightning a threat from any storm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will remain a threat into Monday, with isolated storms possible Wednesday afternoon as well. Severe storms are not expected. Peak heat index values over 100 degrees are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report any significant weather observed, including rainfall amounts and observed flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 17, 4:15 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 1 ENE LINWOOD 40.20N 85.67W
07/17/2022 M4.70 INCH MADISON IN TRAINED SPOTTER
AMOUNT MEASURED SINCE AROUND NOON TODAY.
&&
ELBLocal storm report, Jul 17, 4:17 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM FLASH FLOOD 2 N MUNCIE 40.22N 85.39W
07/17/2022 DELAWARE IN PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&
ELBLocal storm report, Jul 17, 5:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN 2 NNE COUNTRY CLUB HEIG 40.15N 85.67W
07/17/2022 E6.00 INCH MADISON IN PUBLIC
&&
ELBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:38 PM EDT | Special Weather Statement | IND | Vigo | 37 min |
| Jul 16, 10:38 PM EDT | Special Weather Statement | IND | Montgomery | 37 min |
| Jul 16, 11:27 PM EDT | Special Weather Statement | IND | Clay | 33 min |
| Jul 16, 11:52 PM EDT | Special Weather Statement | IND | Putnam | 23 min |
| Jul 17, 12:08 AM EDT | Special Weather Statement | IND | Montgomery | 52 min |
| Jul 17, 12:23 AM EDT | Special Weather Statement | IND | Morgan | 67 min |
| Jul 17, 1:26 AM EDT | Special Weather Statement | IND | Hamilton, Madison | 49 min |
| Jul 17, 2:10 AM EDT | Special Weather Statement | IND | Tipton | 35 min |
| Jul 17, 4:56 AM EDT | Special Weather Statement | IND | Carroll, Howard | 64 min |
| Jul 17, 5:40 AM EDT | Special Weather Statement | IND | Decatur | 50 min |
| Jul 17, 3:54 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Howard, Madison, Tipton | 19 hr |
| Jul 17, 4:10 PM EDT | Flash Flood Warning | IND | Delaware, Henry, Madison | 3 hr |
| Jul 17, 5:21 PM EDT | Flash Flood Warning | IND | Madison | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.